Texas, 2018

Drought in Texas, July 1 to 31, 2018

July 1 to 31, 2018 · NWS LUB · 24 events in 24 counties and zones

Although rainfall was very spotty during the month of July, drought conditions remained relatively unchanged. Most areas across the South Plains, Rolling Plains, and extreme southern Texas Panhandle were in Severe (D2) Drought.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Although rainfall was very spotty during the month of July, drought conditions remained relatively unchanged. Most areas across the South Plains, Rolling Plains, and extreme southern Texas Panhandle were in Severe (D2) Drought. Some spotty areas remained in Extreme (D3) Drought and some as low as Abnormally Dry (D0). Upper level high pressure remained persistent with few opportunities for meaningful moisture or disturbances to activate storm chances. The dry soils combined with a feedback mechanism involving day after day of building heat. This appeared to be contributing to the strength of the anomalous ridge and likewise less rain. Soil moisture levels over the South Plains continued to be short of adequate. Lack of rain and high temperatures continued to dry out already parched land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 30, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1241 AM CDT Sun Jul 1 2018

.AVIATION...
The small complex of convection that was approaching KLBB and KPVW
has diminished over the past hour, leaving nothing but a few
sprinkles, passing mid/high clouds and erratic but relatively
light winds. VFR is expected to prevail through the overnight
with light southerly breezes becoming established. Attention then
turns north to a cold front currently moving into far northeast
NM and the OK Panhandle. This front will lose momentum as it
continues southward, but should pass through the northern
terminals around or shortly after daybreak and KLBB by 14-15Z.
Post-frontal northeasterly winds will gradually veer easterly
during the afternoon. The moist upslope flow and daytime heating
will fuel isolated to scattered thunderstorm development this
afternoon, with convection persisting into the evening hours.
Gusty and erratic winds and reduced visibility in locally heavy
downpours will be possible, but uncertainty in the timing and
location of the convection preclude an explicit mention in the
TAFs. Outside of storm impacts VFR will be the rule.

&&

.PREV DISCUSSION... /issued 245 PM CDT Sat Jun 30 2018/

DISCUSSION...

A plume of mid level moisture extends from Mexico up through the
Texas Panhandle this afternoon. A complex of thunderstorms that
skirted our southeastern counties has entered Oklahoma. All other
lingering showers from overnight have dissipated. Hi-res models do
not have a good handle on any additional storms this evening and
have kept PoPs highest around 40% in the eastern half of the CWA.
The cold front is still on track to move through Sunday morning.
The GFS and EURO are now more progressive and push the front
through most of the South Plains before it stalls out. The NAM has
a decent area of precip ahead of the front between 03-09Z. The
GFS also has some precip but keeps it to our east. Similar to this
afternoon have PoPs 20-40% for the eastern half of the CWA.
Temperatures will range from the upper 80s in the northwest where
the front will move through earlier to the upper 90s in the
southeast. If the front speeds up or cloud coverage is more
extensive, high temperatures may need to be brought down a few
degrees.

A strong ridge will set up over the midwest starting Wednesday and
will keep us in easterly flow through the end of the week. This
should help bring temperatures down a few degrees to the low 90s.
The wave along the Gulf coast will move east to west through the
week. The placement of the wave is slightly further south which
should keep the bulk of the rain to our southeast. Have kept a slight
chance of rain mostly for the Rolling Plains from Thursday into next
weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23
Hazardous weather outlook, Jun 30, 4:02 AM CST, 19 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
502 AM CDT Sat Jun 30 2018

TXZ021>044-302215-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
502 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Widely scattered thunderstorm activity is expected the outlook
area this afternoon and evening, Wind gusts to 60 mph, small hail,
and locally heavy rainfall will be possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms across the area on Sunday, and
again across the western portions of the Caprock on Monday. The
threat of severe weather with this activity is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763854, 763855, 763856, 763857, 763858, 763860, 763861, 763862, 763863, 763864, 763865, 763866, 763867, 763868, 763869, 763870, 763871, 763872, 763873, 763874, 763875, 763876, 763877, 763878.